Gradually -- not cold turkey -- is the best way to stop using anti-depressants

People's Pharmacy

June 09, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I've been taking Zoloft for about a year for depression. During that time my sex drive has just about disappeared. I also have bouts of stomach discomfort.

About a week ago I decided to stop, cold turkey. Within a day or so I felt light-headed and dizzy. I also had awful headaches and diarrhea, so I went back on Zoloft. The symptoms disappeared, but I would like to get off this drug someday.

No one told me about the problem with stopping Zoloft. If I switched to Saint-John's-wort, would my sex life return to normal?

A. Suddenly stopping an antidepressant like Zoloft, Paxil or Effexor might cause an uncomfortable withdrawal syndrome that could include symptoms such as agitation, dizziness, diarrhea, insomnia, muscle twitching, sleepiness or insomnia, sweating and nausea. The best way to avoid such problems is to gradually decrease the dose under medical supervision.

Don't combine Saint-John's-wort with Zoloft. This could lead to agitation, sweating, uncontrolled muscle contractions and high blood pressure. Saint-John's-wort does not appear to affect sexuality. The most recent research, however, did not demonstrate its effectiveness against major depression. (Then again, Zoloft was also ineffective in this study.) Other research indicates that Saint- John's-wort works for mild depression.

Q. I've had itching in one of my ears for a long time. Doctors can find nothing wrong with the ear, but it itches like crazy.

I was interested in the fellow who used a vinegar solution for itching in the groin area. Would that work for my ear? If so, are there specific instructions for applying it?

A. If the itching is caused by fungus, it might respond to a solution of 1 part white vinegar to 5 parts tepid (body temperature) water.

Use an ear bulb syringe to rinse the ear out gently three times a day. Tip your head to drain out the mixture. A solution that is too warm or too cool might upset your balance.

Q. What can you tell me about herbal breast enlargers? I'm considering surgery, but first I would like to try one of these products if they work and don't have nasty side effects.

I am generally skeptical about such things, but the ads are intriguing. They say you can increase your breast size and reverse sagging without hormones or surgery. Some of the herbs that are listed as ingredients include damiana, chaste tree, black cohosh and saw palmetto. Please let me know if this is worthwhile.

A. ConsumerLab.com is an organization that tests herbal products and dietary supplements to see if they really contain the active ingredients that they should.

It recently posted a review of herbal products purported to increase breast size. According to the report, it found ''no well-controlled clinical studies and no sound theoretical basis for any of twenty ingredients often appearing in such products to be effective."

Until a scientific study is published in a respected journal to support safety and effectiveness, we cannot recommend herbal breast enlargers.

Q. I know that red wine can cause migraines. But I have also heard that there was something you could drink to alleviate a migraine. Do you have any idea what it could be?

A. This will sound bizarre, but one person told us that drinking a beer at the first sign of a migraine could prevent the attack from progressing. She learned this approach from an old country doctor and has used it successfully for decades. We can't explain why beer might work against migraines, but we have heard from others that it can be helpful.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them at their Web site, www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.